Wisconsin, 2021

Winter Storm and Winter Weather in Wisconsin, January 25 to 26, 2021

January 25 to 26, 2021 · NWS MKX · 18 events in 18 counties and zones

A well organized area of low pressure moved through the Ohio River Valley into the Lower Great Lakes. The low spread a prolonged swath of moderate, powdery snow across southern WI.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A well organized area of low pressure moved through the Ohio River Valley into the Lower Great Lakes. The low spread a prolonged swath of moderate, powdery snow across southern WI. Lake enhanced snow added to the overall snow totals over far eastern WI. Brisk winds led to blowing and drifting snow and limited visibility. Numerous school closures occurred across the area. Numerous vehicle slide-offs and accidents occurred especially in metro areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 25, 10:06 PM CST, 29 minutes earlier.

Area forecast discussion, Jan 25, 10:06 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1006 PM CST Mon Jan 25 2021

.UPDATE...
(Issued 1002 PM CST Mon Jan 25 2021)

Based on water vapor imagery, it looks like models are really
struggling with the placement of the mid-level wave as it slowly
rotates and weakens across eastern Nebraska and Iowa. Radar trends
are misleading this evening, as dry air has won out thus far.
However, we are finally starting to seeing ceilings lower across far
southwest Wisconsin and have reports that snow is beginning to fall
across southeast portions of Wisconsin. So, we do still expect
widespread snow to lift across southern Wisconsin late
tonight, bringing impacts to the Tuesday morning commute.

Latest high-res guidance has come up a bit further north with the
higher QPF. Therefore did opt to extend the winter weather advisory
into Dodge and Columbia counties. Still do expect a sharp gradient
where snowfall totals will drop off, somewhere across central
Wisconsin. Thus did opt to keep Sauk/Green Lake/Marquette/Fond du
Lac counties out for now.

Anderson

&&

.SHORT TERM...
(Issued 303 PM CST Mon Jan 25 2021)

Tonight through Tuesday night:

A shortwave trough over the mid MO River Valley slowly deamplifies
as it approaches srn WI and nrn IL, and then moves across the
area on Tue. Little warm advection with this event with the
exception of warm advection at the jet level this evening into the
overnight along with persistent PVA. Thus best upper dynamics
with this system are tnt into Tue AM with weaker PVA and lift
afterward. In addition, a band of 850-600 mb frontogenesis will
shift nwd through the area tnt into Tue AM, strongest over se WI.
LES enhancement and onshore wind gusts of 30 kts is the biggest
concern with this system. Have upgraded to a Winter Storm Warning
for Milwaukee south to Kenosha given the combo of snow amounts and
blowing snow. For the snowfall forecast and graphics used the
25-75th percentile with actual amounts not changing too much from
the earlier forecast, with the exception of higher amounts near
the lake. It is possible a weak lake effect snow band could
continue well into Tue nt for far se WI.

Gehring

&&

.LONG TERM...
(Issued 303 PM CST Mon Jan 25 2021)

Wednesday through Monday:

Some lake effect snow may linger across southeastern WI, mainly
for the Racine and Kenosha areas into Wednesday morning. As the
mid-level shortwave continues to lift east, winds are expected to
shift more northerly and the lake effect band is progged to
gradually migrate down the lakefront into IL.

Otherwise, models are in good agreement and continue with a dry
period for the second half of the week as upper-level ridging
develops across the central CONUS and high pressure builds down from
Canada across the Upper Midwest beginning Wednesday. High pressure
and subsidence looks to continue Thursday and gradually begins to
push east Friday into the weekend as an amplified trough with
embedded shortwaves develop and push across the western CONUS.

With a fresh snowpack tonight and tomorrow's snow and a surge of
arctic air with the surface high pressure, can expect temps to be
chilly Wednesday and Thursday with daytime temps in the upper
teens/low 20s and overnight temps to fall into the single digits
to near zero degrees. Expecting it to be a bit warmer on Friday
and into the weekend as wind become more southerly and temps
climb back into the 20s and 30s.

Still a decent spread in model guidance for this weekend system
with timing and track, but most of the models are beginning to lean
toward a split system, which may lead to a weaker low and less
precip despite the decent moisture expected to advect into the
region from the southerly flow off the Gulf. Will continue to watch
as the system evolves over the coming days and see how everything
shapes up because our precip chances and amount will depend on
overall track and strength of the system.

Wagner

&&

.AVIATION...
(Issued 1002 PM CST Mon Jan 25 2021)

Dry air has won out so far this evening across southern Wisconsin,
delaying the arrival of MVFR/IFR conditions. Still do expect the
snow to arrive, between 04-09Z from south to north. Visibilites will
likely drop to around 1 mile, but cannot rule out lower visibilities
(1/4 to 1/2SM) for terminals closer to Lake Michigan due to lake-
enhanced snow. Have kept ceilings MVFR, but could see ceilings get
lower at times. Should should start to dissipate during Tuesday
afternoon at KMSN/KJVL, but elsewhere expect snow to linger through
the afternoon and evening hours. Gusty northeast to east-northeast
winds tonight through Tuesday morning will lead to areas of blowing
snow as well, which will play a role in reduce visibilities as
well.

Anderson

&&

.MARINE...
(Issued 303 PM CST Mon Jan 25 2021)

Expecting a low pressure to work its way up from OK/MO into central
IL tonight. This will bring a tighter pressure gradient and
stronger northeast winds across Lake Michigan. A few models show
some stronger 925mb winds just above the surface this evening
across the southern third of the Lake. Although the winds are
borderline to 34 kt, there looks to be a brief window of these
stronger winds around gale force expected to mix down this evening
with waves building up to 10 feet. Thus, a Gale warning is in
effect for this evening. Otherwise, stronger winds around
25-30 kt and higher waves will persist into Tuesday and small
craft conditions are expected across the nearshore through this
time as well.

Quieter marine conditions with moderate northerly winds are expected
for the second half of the week as high pressure builds into the
region Wednesday through Thursday before pushing east on Friday.

Wagner

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning...WIZ066-WIZ071-WIZ072 until 6 PM Tuesday.

     Winter Weather Advisory...WIZ062-WIZ063-WIZ064-WIZ067-WIZ068-
     WIZ069 until noon Tuesday.

     Winter Weather Advisory...WIZ065-WIZ070 until 6 PM Tuesday.

     Winter Weather Advisory...WIZ052-WIZ059-WIZ060 until 6 PM
     Tuesday.

     Winter Weather Advisory...WIZ057-WIZ058 until noon Tuesday.

LM...Gale Warning...LMZ080-LMZ673-LMZ675-LMZ777-LMZ779-LMZ874-LMZ876-
     LMZ878 until 3 AM Tuesday.

     Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 6 AM
     Wednesday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jan 25, 3:17 PM CST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
317 PM CST Mon Jan 25 2021

WIZ046-047-051-052-056>060-062>072-261200-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
317 PM CST Mon Jan 25 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A strong low pressure system will track south of Wisconsin this
evening through Tuesday and bring accumulating snow to much of
southern Wisconsin through midday Tuesday. Higher snowfall totals
will be along and south of Interstate 94, with highest amounts in
southeast Wisconsin near Lake Michigan. This will impact the
Tuesday morning commute.

Gusty northeast winds may lead to blowing and drifting snow
late tonight through Tuesday. These winds may also lead to the
potential for some localized lakeshore flooding and erosion for
locations south of Milwaukee.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Accumulating snow will continue on Tuesday morning and gradually
end from west to east by the afternoon and evening. Lake effect
snow may keep snow going for locations near Lake Michigan from
Tuesday through Wednesday morning. Gusty winds may lead to
continued blowing snow concerns Tuesday.

A system may bring another round of snow to Wisconsin over the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snowfall reports will
be appreciated.

LMZ643>646-261200-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
317 PM CST Mon Jan 25 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Small Craft Advisory is in effect for gusty northeast winds and
high waves through Wednesday. A few gale force gusts are possible
tonight into Tuesday morning, especially south of Milwaukee.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

A Small Craft Advisory remains in effect for high winds and waves
through Wednesday morning.

Gusty southerly winds reaching small craft conditions are
expected to develop Saturday through Sunday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-261200-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
317 PM CST Mon Jan 25 2021

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Tonight

Northeast to east gales are expected tonight through Tuesday
morning for the southern one-third of Lake Michigan. A Gale
Warning is in effect. Waves will build during this time as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Gusty northeast winds may reach gale force at times Tuesday
morning with increased waves expected across the western portions
of Lake Michigan. Winds and waves decrease by Wednesday.

MRC

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm, 8 winter weather. Local standard time, as filed.

Winter Storm, Lafayette

When
January 25, 10:35 PM CST to January 26, 12:35 PM CST
Where
Lafayette forecast zone
Reported by
Trained Spotter
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Snow accumulation of 5-7 inches. Brisk winds and blowing and drifting snow.

Winter Storm, Green

When
January 25, 10:36 PM CST to January 26, 12:55 PM CST
Where
Green forecast zone
Reported by
Trained Spotter
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Snow accumulation of 5-7 inches. Brisk winds and blowing and drifting snow.

Winter Storm, Dane

When
January 25, 10:40 PM CST to January 26, 1:53 PM CST
Where
Dane forecast zone
Reported by
Trained Spotter
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Snow accumulation of 5-9 inches. Brisk winds and blowing and drifting snow.

Winter Weather, Waukesha

When
January 25, 10:55 PM CST to January 26, 12:45 PM CST
Where
Waukesha forecast zone
Reported by
Trained Spotter
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Snow accumulation of 4-6 inches. Brisk winds led to some blowing and drifting snow.

Winter Weather, Jefferson

When
January 25, 11:15 PM CST to January 26, 12:15 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Snow accumulation of 4-6 inches. Brisk winds led to some blowing and drifting snow.

Winter Weather, Columbia

When
January 25, 11:30 PM CST to January 26, 10:55 AM CST
Where
Columbia forecast zone
Reported by
Trained Spotter
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Snow accumulation of 2-5 inches with highest amounts in southeast Columbia County. Brisk winds led to some blowing and drifting snow.

Winter Weather, Rock

When
January 25, 11:35 PM CST to January 26, 12:45 PM CST
Where
Rock forecast zone
Reported by
Trained Spotter
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Snow accumulation of 4-6 inches. Brisk winds led to some blowing and drifting snow.

Winter Weather, Sauk

When
January 25, 11:40 PM CST to January 26, 12:56 PM CST
Where
Sauk forecast zone
Reported by
Trained Spotter
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Snow accumulation of 1-7 inches with highest amounts near Sauk City. Brisk winds led to some blowing and drifting snow.

Winter Storm, Iowa

When
January 25, 11:40 PM CST to January 26, 12:56 PM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Snow accumulation of 5-9 inches. Brisk winds and blowing and drifting snow.

Winter Storm, Racine

When
January 25, 11:53 PM CST to January 26, 4:00 PM CST
Where
Racine forecast zone
Reported by
Trained Spotter
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Snow accumulation of 5-7 inches. Brisk winds and blowing and drifting snow.

Winter Storm, Milwaukee

When
January 25, 11:53 PM CST to January 26, 3:50 PM CST
Where
Milwaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Snow accumulation of 5-9 inches. Brisk winds and blowing and drifting snow. A COVID-19 test site was closed due to the winter storm.

Winter Storm, Kenosha

When
January 26, 12:21 AM CST to 2:55 PM CST
Where
Kenosha forecast zone
Reported by
Trained Spotter
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Snow accumulation of 5-7 inches. Brisk winds and blowing and drifting snow.

Winter Weather, Fond du Lac

When
January 26, 1:25 AM CST to 12:13 PM CST
Where
Fond du Lac forecast zone
Reported by
Trained Spotter
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Snow accumulation of 2-4 inches with highest amounts in southern and eastern |Fond du Lac County. Brisk winds led to some blowing and drifting snow.

Winter Weather, Washington

When
January 26, 1:55 AM CST to 1:35 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Snow accumulation of 4-6 inches. Brisk winds led to some blowing and drifting snow.

Winter Storm, Dodge

When
January 26, 1:55 AM CST to 12:35 PM CST
Where
Dodge forecast zone
Reported by
Trained Spotter
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Snow accumulation of 5-9 inches. Brisk winds and blowing and drifting snow.

Winter Storm, Ozaukee

When
January 26, 1:55 AM CST to 1:35 PM CST
Where
Ozaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Snow accumulation of 5-8 inches. Brisk winds and blowing and drifting snow.

Winter Storm, Sheboygan

When
January 26, 2:26 AM CST to 1:39 PM CST
Where
Sheboygan forecast zone
Reported by
Trained Spotter
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Snow accumulation of 4-8 inches. Brisk winds led to blowing and drifting snow.

Winter Weather, Walworth

When
January 26, 12:15 PM CST to 2:35 PM CST
Where
Walworth forecast zone
Reported by
Trained Spotter
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Snow accumulation of 4-6 inches. Brisk winds led to some blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937741, 937739, 937737, 937733, 937723, 937721, 937724, 937725, 937740, 937743, 937744, 937742, 937722, 937732, 937738, 937747, 937772, 937729.